Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: short answer: yes

Posted by med_empowered on October 1, 2005, at 13:39:24

In reply to Re: short answer: yes zeugma, posted by rainbowbrite on October 1, 2005, at 8:44:39

hey! OK, stimulants **can** do damage to your heart--and your brain and pretty much everything else--when they are **heavily** abused. Remember how the hippies tried to stop the speed freaks in the 60s and 70s with the "speed kills" slogan? Well, a lot of the "speed freaks" who did die died b/c of cardiovascular stuff--heart attacks, strokes, that kind of thing. But..low-to-moderate dose, carefully monitored use of stimulants isn't usually a problem; from what I understand, some people are hyper-sensitive to stimulants, so even if they don't have pre-existing heart problems, normal therapeutic doses can cause problems for them...and there are a small number of deaths annually that are probably due to legitimate, as-directed use of amphetamines or ritalin. But...generally speaking, as long as people with pre-existing problems are ruled out, the patient avoids misusing the medication(s), other medications are carefully monitored (using tricyclics with amphetamines can, for instance, be problematic for some people), and the patient keeps up with usual exams--blood pressure, etc., it doesn't seem to be a big problem. I've read case reports of people on RX amphetamines for 30, 40 years (usually women given the meds for depression)...often, they're just as healthy as other people in their age groups (they just need amphetamines to avoid depression relapses). In some cases, though, there are reports of heart problems after long-term use...my guess would be that this would be common in those who abuse amphetamines, those who had pre-existing conditions or took additional medications, and in those with narcolepsy, since narcolepsy treatment sometimes requires unusually high doses of amphetamines. If you're worried...just have your blood pressure and what not checked, and keep up with the 6month-1year physical exam schedule...odds are, you'll be fine.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:med_empowered thread:561299
URL: http://www.dr-bob.org/babble/20050927/msgs/561610.html